Iowa, 2011

Blizzard in Iowa, January 7, 2011

January 7, 2011 · NWS DMX · 7 events in 7 counties and zones

A strong upper level system moved through Iowa during the day on the 7th. Arctic air flowed south into the state in the wake of the system on a strong north to northwest wind.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong upper level system moved through Iowa during the day on the 7th. Arctic air flowed south into the state in the wake of the system on a strong north to northwest wind. Although snowfall was light with the system, with amounts generally under an inch and a few 1 to 2 inch amounts, the snow on the ground was whipped up by the strong winds. By mid afternoon, winds reached 25 to 35 MPH, with occasional gusts to around 50 MPH. The blowing snow that resulted caused blizzard conditions over several counties of north central Iowa for a 5 to 6 hour period. Travel became difficult with several events canceled as a result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jan 7, 11:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Jan 7, 11:23 AM CST, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1123 AM CST FRI JAN 7 2011

...UPDATED FOR 18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
PROBLEMS TODAY WILL INCLUDE SNOW THIS MORNING AND THEN INCREASING
WINDS BY AFTERNOON.  CURRENTLY...SHORTWAVE IS RACING SOUTHEAST ACRS
THE DAKOTAS TOWARD IA AT NEARLY 50KTS.  BAND OF LIGHT SNOW AND
FLURRIES HAS BEEN PERSISTENT ACRS CENTRAL IA OVERNIGHT WITH SOME
RECENT ENHANCEMENT WITH THE APPROACH OF THE SHORTWAVE.  SNOW AMOUNTS
HAVE STILL BEEN LIGHT WITH AMOUNTS UNDER ONE HALF INCH IN GENERAL.
WILL SEE THE SNOW PERSISTING AT DAYBREAK...ALTHOUGH WILL SEE A RAPID
DECREASE IN COVERAGE THROUGH THE MORNING AS THE SHORTWAVE SHOOTS
THROUGH THE STATE.  TOTAL AMOUNTS OF AROUND AN INCH OR TWO WILL BE
POSSIBLE IN A NARROW BAND FROM NEAR KAXA-KAMW-KOTM WITH LIGHTER
AMOUNTS IN THE SOUTHWEST AND NORTHEAST CORNERS OF THE CWA.  STRONG
CAA WILL INCREASE DURING THE AFTERNOON AS PRESSURE GRADIENT
TIGHTENS. BUFKIT SOUNDINGS INDICATE AROUND 35KTS AT THE TOP OF THE
BOUNDARY LAYER BY THIS AFTERNOON SO GUSTS OF 35 TO 40 MPH WILL
LIKELY OCCUR DURING THE AFTERNOON.  THIS SHOULD PRODUCE SOME BLOWING
SNOW BY THIS AFTERNOON...ESPECIALLY IN AREAS THAT SEE UPWARDS OF AN
INCH.  NOT SURE ABOUT HOW MUCH VISIBILITIES WILL BE REDUCED GIVEN
ONLY AN INCH OR SO OF LOOSE SNOW.  AT THIS POINT...DONT FEEL AN
ADVISORY IS JUSTIFIED BUT WILL HAVE TO MONITOR CLOSELY AS WINDS
INCREASE THIS MORNING.  TEMPERATURES LIKELY TO BE WARMEST THIS
MORNING AS STRONG CAA BY THIS AFTERNOON WILL HAVE READINGS DROPPING
AFTER MIDDAY.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
BROAD UPPER LEVEL TROUGHING THAT HAS ALLOWED FOR PERSISTENT
NORTHWEST TO NORTHERLY UPPER LEVEL FLOW ACROSS THE REGION THE PAST
FEW DAYS...WILL FINALLY SLIDE EAST...WITH A LARGE AREA OF SFC HIGH
PRESSURE BUILDING INTO THE REGION TONIGHT INTO SATURDAY. MODEL
SOUNDINGS/LOW LEVEL RH FIELDS INDICATE SOME LOW LEVEL MOISTURE
AROUND STILL TONIGHT INTO EARLY SATURDAY...SO HAVE KEPT CLOUD COVER
INCREASED AS EXPECT LOW STRATUS FIELD LINGERING TONIGHT INTO EARLY
SATURDAY. DRIER AIR MOVING INTO THE CWA BY LATER SATURDAY AS SFC
RIDGE AXIS PUSHES EAST SHOULD ALLOW SKIES TO CLEAR SATURDAY
AFTERNOON INTO SATURDAY EVENING. MODELS COMING INTO CONSENSUS FOR
THE SYSTEM EXPECTED TO IMPACT THE AREA SUNDAY INTO EARLY NEXT WEEK.
GFS AND NAM IN AGREEMENT ON INITIAL ONSET AND STILL SLIGHTLY FASTER
THAN THE EC...WITH SOME MINOR DIFFERENCES. HOWEVER BOTH MODELS STILL
HAVE A LARGE UPPER LEVEL TROUGH DIGGING INTO THE WESTERN US...WITH
AN ASSOCIATED SFC LOW DEVELOPING IN LEE OF THE ROCKIES. THIS BROAD
TROUGH WILL SLOWLY MIGRATE EASTWARD THROUGHOUT THE PERIOD...WITH
WAVES OF ENERGY TRAVELING THROUGH THE BASE OF THE TROUGH. WAA AND
THETA-E ADVECTION BEGINS ACROSS THE WESTERN CWA BY LATE SATURDAY
NIGHT. HAVE INTRODUCED SOME SLIGHT CHANCE POPS...BUT SOUNDINGS DO
SHOW A LAYER OF DRY AIR JUST OFF THE SURFACE WITH SOUNDINGS NOT
FULLY SATURATING UNTIL SUNDAY WEST...AND SUNDAY NIGHT INTO MONDAY
EASTERN CWA. THEREFORE WAITED UNTIL SUNDAY AND MONDAY FOR HIGHER
POPS. AS THE TROUGH MOVES THROUGH...EXPECT LONG DURATION EVENT WITH
PERIODS OF SNOW FROM MAINLY SUNDAY THROUGH TUESDAY. EXPECT
ACCUMULATING SNOWFALL...WITH MAINLY LIGHT TO MODERATE SNOW
ACCUMULATING SLOWLY OVER THE 2 TO 3 DAY PERIOD. WHEN ALL SNOW IS
DONE...INITIAL THOUGHTS ON ACCUMULATIONS COULD TOP 6 TO 8 INCHES IN
PLACES ACROSS THE FAR WESTERN CWA OVER THE THREE DAY PERIOD WITH
LIGHTER AMOUNTS TO THE NORTH AND EAST. TEMPERATURES STILL EXPECTED
TO BE COLDER INTO THE MID/LONG RANGE WITH -10C TO -15C H85 AIRMASS
IN PLACE ACROSS THE CWA THROUGHOUT THE DURATION OF THE SYSTEM.
MODELS ALSO SHOWING CLOUDS LINGERING INTO MID WEEK...WITH SOME
POSSIBILITY OF SOME LIGHT SNOW LINGERING INTO TUESDAY NIGHT AND
WEDNESDAY. FOR NOW HAVE CONTINUED THE DRY FORECAST...BUT WILL
MONITOR FOR CONTINUITY IN THE MODELS BY THE MIDDLE/END OF NEXT WEEK.

&&

.AVIATION...07/18Z
MAIN FORECAST CONCERN IS WITH WINDS AND BLOWING SNOW THROUGH THE
AFTERNOON HOURS INTO EARLY THIS EVENING. HAVE KEPT MENTION OF
MVFR/IFR VIS WRT TO BLSN/SN THIS AFTERNOON ACROSS THE AREA...BUT
CANNOT RULE OUT SOME BRIEF STINTS OF LIFR VIS AT TIMES. CONFIDENCE
IS LOW WITH PIN-POINTING THE TIMING. UP AND DOWN MVFR CIGS WILL
CONTINUE THROUGHOUT THE TAF FORECAST AREA THIS AFTERNOON BEFORE VFR
CIGS EXPECTED THIS EVENING. WINDS WILL DIMINISH THIS EVENING AS HIGH
PRESSURE BUILDS INTO THE STATE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...COGIL
LONG TERM...BEERENDS
AVIATION...PODRAZIK
Hazardous weather outlook, Jan 7, 4:55 AM CST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
455 AM CST FRI JAN 7 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-081100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
455 AM CST FRI JAN 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

LIGHT SNOW WILL TAPER OFF TO FLURRIES THIS MORNING...WITH TOTAL
ACCUMULATIONS AROUND ONE HALF INCH TO AN INCH. NORTHWEST WINDS
WILL INCREASE TO BETWEEN 25 AND 35 MPH WITH HIGHER GUSTS TODAY.
AREAS OF BLOWING SNOW MAY PERIODICALLY REDUCE VISIBILITIES TO
AROUND ONE MILE OR LESS AT TIMES WITH THE STRONGER WIND GUSTS
TODAY. HOWEVER SINCE SNOW AMOUNTS WILL BE LIGHT...SIGNIFICANT
REDUCTION IN VISIBILITIES FROM BLOWING SNOW ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A LONG DURATION ACCUMULATING SNOWFALL EVENT IS EXPECTED TO BEGIN
SATURDAY NIGHT INTO SUNDAY ACROSS MUCH OF THE AREA...AND CONTINUE
THROUGH TUESDAY. THERE IS STILL SOME UNCERTAINTY IN THE EXACT
AMOUNT OF SNOWFALL EXPECTED WITH THIS SYSTEM...BUT EARLY
INDICATIONS SUGGEST MODERATE TO HEAVY SNOW ACCUMULATIONS WEST
OF INTERSTATE 35 AND LIGHTER ACCUMULATIONS TO THE EAST OF THE
INTERSTATE THROUGHOUT THE 3 DAY PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER WINTER WEATHER
REPORTS ARE ENCOURAGED AND APPRECIATED.

MJB

In the hours before

Local storm report, Jan 7, 10:16 AM CST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1016 AM CST FRI JAN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             OSKALOOSA               41.29N 92.64W
01/07/2011  M2.0 INCH        MAHASKA            IA   CO-OP OBSERVER

0700 AM     SNOW             BLOOMFIELD              40.75N 92.42W
01/07/2011  M1.2 INCH        DAVIS              IA   CO-OP OBSERVER

0700 AM     SNOW             PELLA                   41.41N 92.92W
01/07/2011  M2.5 INCH        MARION             IA   CO-OP OBSERVER

0700 AM     SNOW             ZEARING                 42.16N 93.30W
01/07/2011  M1.5 INCH        STORY              IA   CO-OP OBSERVER

0700 AM     SNOW             NEWTON                  41.70N 93.05W
01/07/2011  M2.0 INCH        JASPER             IA   CO-OP OBSERVER

0700 AM     SNOW             MARSHALLTOWN            42.04N 92.91W
01/07/2011  M1.0 INCH        MARSHALL           IA   CO-OP OBSERVER

0700 AM     SNOW             IOWA FALLS              42.52N 93.27W
01/07/2011  M1.0 INCH        HARDIN             IA   CO-OP OBSERVER

0700 AM     SNOW             1 NW GRINNELL AIRPORT   41.72N 92.75W
01/07/2011  M1.2 INCH        POWESHIEK          IA   CO-OP OBSERVER

0700 AM     SNOW             GILMAN                  41.88N 92.79W
01/07/2011  M1.0 INCH        MARSHALL           IA   CO-OP OBSERVER

0700 AM     SNOW             FORT DODGE              42.51N 94.18W
01/07/2011  M1.0 INCH        WEBSTER            IA   CO-OP OBSERVER

0700 AM     SNOW             2 WSW BOONE AIRPORT     42.04N 93.89W
01/07/2011  M1.7 INCH        BOONE              IA   CO-OP OBSERVER

0700 AM     SNOW             4 SE AMES AIRPORT       41.95N 93.57W
01/07/2011  M3.0 INCH        STORY              IA   CO-OP OBSERVER

0700 AM     SNOW             POPEJOY                 42.59N 93.43W
01/07/2011  M1.0 INCH        FRANKLIN           IA   CO-OP OBSERVER

0700 AM     SNOW             KANAWHA                 42.93N 93.79W
01/07/2011  M1.0 INCH        HANCOCK            IA   CO-OP OBSERVER

0700 AM     SNOW             BRITT                   43.10N 93.80W
01/07/2011  M1.5 INCH        HANCOCK            IA   CO-OP OBSERVER

0700 AM     SNOW             POCAHONTAS              42.74N 94.67W
01/07/2011  M1.0 INCH        POCAHONTAS         IA   CO-OP OBSERVER

0700 AM     SNOW             ESTHERVILLE             43.40N 94.83W
01/07/2011  M1.0 INCH        EMMET              IA   CO-OP OBSERVER

0700 AM     SNOW             EMMETSBURG              43.11N 94.68W
01/07/2011  M1.0 INCH        PALO ALTO          IA   CO-OP OBSERVER

0700 AM     SNOW             3 SSW BOONE AIRPORT     42.02N 93.87W
01/07/2011  M1.9 INCH        BOONE              IA   NWS EMPLOYEE

0700 AM     SNOW             MONTEZUMA               41.58N 92.53W
01/07/2011  M0.8 INCH        POWESHIEK          IA   CO-OP OBSERVER

0700 AM     SNOW             CHARITON                41.02N 93.31W
01/07/2011  M0.5 INCH        LUCAS              IA   CO-OP OBSERVER

0700 AM     SNOW             OTTUMWA                 41.02N 92.42W
01/07/2011  M2.5 INCH        WAPELLO            IA   CO-OP OBSERVER

0700 AM     SNOW             2 NNW ANKENY AIRPORT    41.72N 93.57W
01/07/2011  M1.0 INCH        POLK               IA   CO-OP OBSERVER

0835 AM     SNOW             1 NE AMES               42.03N 93.61W
01/07/2011  M1.9 INCH        STORY              IA   TRAINED SPOTTER

0945 AM     SNOW             6 SSW OTTUMWA           40.94N 92.45W
01/07/2011  M2.5 INCH        WAPELLO            IA   TRAINED SPOTTER

&&

PODRAZIK
Local storm report, Jan 7, 10:24 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1024 AM CST FRI JAN 07 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 N PELLA               41.42N 92.92W
01/07/2011  M3.0 INCH        MARION             IA   COCORAHS

0700 AM     SNOW             1 SE PELLA              41.40N 92.91W
01/07/2011  M2.0 INCH        MARION             IA   COCORAHS

0700 AM     SNOW             2 ENE FORT DODGE        42.52N 94.14W
01/07/2011  M1.5 INCH        WEBSTER            IA   COCORAHS

0700 AM     SNOW             1 NW CENTERVILLE        40.74N 92.89W
01/07/2011  M0.5 INCH        APPANOOSE          IA   COCORAHS

0700 AM     SNOW             GILBERT                 42.11N 93.65W
01/07/2011  M1.9 INCH        STORY              IA   COCORAHS

0700 AM     SNOW             2 NE LATIMER            42.78N 93.34W
01/07/2011  M1.2 INCH        FRANKLIN           IA   COCORAHS

0700 AM     SNOW             MADRID                  41.88N 93.82W
01/07/2011  M1.0 INCH        BOONE              IA   COCORAHS

0700 AM     SNOW             WEBSTER CITY            42.46N 93.82W
01/07/2011  M1.4 INCH        HAMILTON           IA   COCORAHS

1023 AM     SNOW             DEEP RIVER              41.58N 92.37W
01/07/2011  M1.3 INCH        POWESHIEK          IA   PUBLIC

&&

JB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 blizzard. Local standard time, as filed.

Blizzard, Worth

When
January 7, 2:00 PM CST to 7:00 PM CST
Where
Worth forecast zone
Reported by
Official NWS Observations
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Blizzard, Cerro Gordo

When
January 7, 2:00 PM CST to 7:00 PM CST
Where
Cerro Gordo forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Blizzard, Winnebago

When
January 7, 2:00 PM CST to 7:00 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Blizzard, Hancock

When
January 7, 2:00 PM CST to 7:00 PM CST
Where
Hancock forecast zone
Reported by
Official NWS Observations
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Blizzard, Kossuth

When
January 7, 2:00 PM CST to 8:00 PM CST
Where
Kossuth forecast zone
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Blizzard, Humboldt

When
January 7, 2:00 PM CST to 8:00 PM CST
Where
Humboldt forecast zone
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Blizzard, Emmet

When
January 7, 2:00 PM CST to 8:00 PM CST
Where
Emmet forecast zone
Reported by
Trained Spotter
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 266910, 266911, 266912, 266913, 266914, 266915, 266916.